Colorado, 2018High Wind in Colorado, January 26, 2018
January 26, 2018 · NWS PUB · 2 events in 2 counties and zones
Strong winds, gusting in excess of 75 mph at times were noted over portions of the southern Sangre De Cristo mountains. The highest reported wind gust with this event was 83 mph, measured near La Veta Pass during the early morning hours of the 26th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds, gusting in excess of 75 mph at times were noted over portions of the southern Sangre De Cristo mountains. The highest reported wind gust with this event was 83 mph, measured near La Veta Pass during the early morning hours of the 26th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jan 25, 10:28 PM MST, 5 hours 32 minutes earlier.
Area forecast discussion, Jan 25, 10:28 PM MST, 5 hours 32 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1028 PM MST Thu Jan 25 2018
.UPDATE...
Issued at 500 PM MST Thu Jan 25 2018
Updated for expiration of Red Flag Warning.
&&
.SHORT TERM...(This evening through Friday)
Issued at 256 PM MST Thu Jan 25 2018
...Brief near critical fire weather conditions may return again
Friday across portions of the Plains...
Winds and relative humidity values have hit fire weather critical
thresholds across the lower eastern slopes of the southeast
mountains, Fremont county...southern El Paso county and the southern
and eastern portions of the southeast plains. As expected, winds
have stayed on the light side across Pueblo, Crowley, Otero, Bent
and Kiowa counties where the surface pressure gradient is weaker
within the sfc lee trof axis. Gusts in the mountains have been in
the 40 to 45 mph range, while gusts across the southern and eastern
portions of the plains have been more in the 30 to 40 mph range.
These conditions will continue until 5 PM before winds decrease.
Tonight, approaching upper trof will start to ramp up snow across
the Continental Divide region with the heaviest accumulations
impacting the central mountains during the 06z to 15z timeframe.
Getting 2 to 5 inches of snow across the higher peaks of the Sawatch
and Mosquito ranges, with amounts up to an inch possible across the
higher peaks of the La Garita and Eastern San Juan mountains. Winds
will also increase tonight across the high country with gusts in the
60 to 70 mph range. There could be some near high wind gust
criteria (75 mph) met across the higher peaks of the southern Sangre
De Cristo mountains with some gusts to near 58 mph across the
southern I-25 corridor just west of Walsenburg. This looks more
driven by brute force mixing as the upper trof axis moves
through...but window for the strongest winds appears to be in the
06z to 15z time frame. Given the very limited area for this threat
across the higher peaks, and the likelihood that it will stay just
below high wind criteria, do not anticipate the need for any high
wind highlights at this time.
Gusty winds and dry dew points behind the surface front may produce
another critical to near critical fire weather day across portions
of the southeast plains, particularly Pueblo, southern El Paso,
Crowley, Otero, Las Animas and Bent counties. Have undercut the dew
points behind the front, leaning on high res models and soundings.
Even with this, am only ending up with 2 hours of critical fire
weather conditions, which is 1 hour shy of the required 3 hour
duration. Will let later shifts get a look at some of the new model
runs before hoisting any fire highlights, but main message for
tomorrow is to refrain from starting any wildfires across the
southeast plains. Although humidity values may not hit the required
15% threshold for long, fires will still be capable of spreading
rapidly. -KT
.LONG TERM...(Friday night through Thursday)
Issued at 256 PM MST Thu Jan 25 2018
Friday night-Sunday...Moderate to strong northwest flow aloft across
the region continues through Saturday night before weakening through
the day Sunday, as an embedded short wave translates across the
Northern Tier Friday night and into the Upper Midwest through
Sunday. This will lead to a mainly dry forecast through the period,
though can't rule out a few flurries across the higher terrain of
the Central Mountains Friday night and again Saturday afternoon and
evening. Cold air in place across the region Friday night will lead
to cool morning lows Saturday, mainly in the teens across the plains
and in the single digits above and below zero across the higher
terrain. At and below seasonal temperatures on Saturday, with highs
mainly in the 40s across the plains and 20s and 30s across the
higher terrain, will warm back to above seasonal levels into Sunday,
with highs in the mainly in 50s across the plains and in the 30s and
40s across the higher terrain.
Monday-Tuesday...Flow aloft becomes more westerly through the day
Monday and increases through the day Tuesday, ahead of a stronger
system moving onshore across the Pac Northwest Coast. Pattern keeps
area dry and warm weather in place, with above to well above seasonal
temperatures expected by Tuesday with highs in the 60s to lower 70s
across the plains. Breezy to windy conditions will be possible over
and near the higher terrain on Tuesday, leading to the potential for
critical fire weather conditions.
Wednesday-Thursday...Models continue to differ on strength of the
Pac Northwest system as it translates across the Rockies Wednesday
and Wednesday night. The EC continues to be the strongest with the
trough and associated cold front, brining better chances of
precipitation to areas over and near the higher terrain, including
areas along and west of the I-25 corridor. The GFS and its ensemble
data bring a much more broad trough across the area with less
expected precipitation. At any rate, could see critical fire weather
conditions across portions of the area on Wednesday, depending on
how fast the cold front moves across the plains, with cooler
temperatures expected areawide on through the end of the work week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1023 PM MST Thu Jan 25 2018
VFR at all TAF sites the next 24 hrs with occasional cirrus
overcast as weather system passes by to the north. Winds will turn
more W-NW during the day Thu, and some gusts in the 20-30kt range
will be possible after 15z at all terminals. Winds will then
diminish Fri evening.
Over the mountains, areas along the Continental Divide will become
IFR to LIFR overnight through Friday morning as snow develops,
with conditions improving after 18z-20z as snowfall gradually
ends.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...PETERSEN
SHORT TERM...KT
LONG TERM...MW
AVIATION...PETERSEN
Hazardous weather outlook, Jan 25, 5:06 PM MST, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
506 PM MST Thu Jan 25 2018
COZ058>089-093>099-270015-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
506 PM MST Thu Jan 25 2018
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...Tonight
Snow will occur tonight across the central mountains and four to
six inches of snowfall is likely by early Friday morning. The
heaviest accumulations will occur on north and west facing slopes,
generally north of Cottonwood Pass.
Very strong winds of 50 to 70 mph will occur across the mountain
peaks tonight. The strongest winds will occur across the southern
Sangre De Cristo mountains.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A fast moving weather system will move across the region through
Friday, bringing snow to much of the higher terrain. The
Continental Divide, and especially the central mountains, will
have the greatest chance to see accumulating snow. 4 to 6 inches
of wind-driven snow is expected across the central mountains
through Friday evening, while the remaining mountain areas may
see up to 2 inches of new snow.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will
be needed tonight across the central mountains.
10/23
High Wind, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft
- When
- January 26, 4:00 AM MST to 11:00 AM MST
- Where
- Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
High Wind, Southern Sangre de Cristo Mountains Above 11000 Ft
- When
- January 26, 4:00 AM MST to 11:00 AM MST
- Where
- Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Unknown
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Hawaii, January 26 to 27, 20181 death · 3 events
- High Wind in New Mexico, January 26, 201852 kt wind · 6 events
- Winter Weather in Colorado, January 26, 20182 events
- Winter Storm in Wyoming, January 26 to 28, 20182 events
- High Wind in Oregon, January 26 to 27, 201863 kt wind · 2 events
- Strong Wind in Kansas, January 26, 2018$3,000 · 1 event
- High Wind in Alaska, January 26, 201867 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730645, 730646.